Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 160, NWS Blacksburg, VA

July 19, 2000Montgomery County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2000, 6:10 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 6:10 PM EDT (22:10 UTC)
Expired
Jul 19, 2000, 7:00 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Radford, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:25 PM EDTThunderstorm Wind 50 EChristiansburg, VA
Jul 19, 6:39 PM EDTThunderstorm WindChristiansburg, VA
Jul 19, 6:45 PM EDTThunderstorm WindChristiansburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 192210
SVRRNK
VAC121-750-192300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RADFORD IN SOUTHWEST VIRGINIA...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 700 PM EDT.

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RADFORD...MOVING EAST AT 50 MPH.

SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
  RADFORD...
  CHRISTIANSBURG...
  PILOT...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:45 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED JUL 19 2000

SFC CHART SHOWED LOW PRES CENTER NEAR LEX WITH A COLD FRONT TRAILING
SOUTH ACROSS KY AND SECOND BACKDOOR FRONT LOCATED ACROSS NE CORNER
OF FA. AWIPS SATELLITE IMAGE LOOP SHOWED HOW QUICKLY CLOUDS SWEEPED
EAST ACROSS FA. KFCX 88D RADAR LOOP INDICATED THAT THE FIRST MAIN
BATCH OF SHOWERS AND THUNDERSTORMS WEAKENED AS THEY MOVE EAST INTO
FORECAST AREA. HOWEVER...ISOLATED STRG THUNDERSTORMS HAVE DEVELOP NR
DAN AHEAD OF FRNT IN THE SFC TROF ACROSS PIEDMONT. SPS HIGHTLIGHTS
THE SEVERE POTENTIAL EAST OF THE MTNS THIS AFTERNOON AND EVENING.
18Z LAPS DATA INDICATED THAT THE STRONGEST INSTABILTIY REMAINS SOUTH
OF A WEAK FRONTAL BNDRY LOCATED SOUTHSIDE VA WITH SFC COMP LI OF
MINUS 2 TO MINUS 4. LAPS SURFACE BASED CAPES WERE FROM 2000-2500
J/KG JUST EAST OF CWA ACROSS CENTRAL VA. IN GENERAL THE MODEL
SOLUTIONS WERE SIMILIAR WITH SFC LOW CENTER MOVING EAST REACHING THE
COAST BY 06Z THUR. THE AVN WAS THE STRONGEST /DEEPEST WITH THE LOW
PRES CENTER IN COMPARISON WITH THE OTHER SOLUTIONS. TREND OF THE SFC
LOW DURING THE PAST SEVERAL HOURS APPEARS TO BE ATAD FURTHER SOUTH
THAN PROGD. IN ANYCASE... LOW PRES AND FRONTAL SYSTEM SWEEPS EAST
TONIGHT. THEN...A SFC LOW DEVELOPS IN THE NRN GTLKS BY 36HRS.
ANOTHER SYSTEM DROPS SOUTHEAST ACRS AREA DURING THE END OF THE WEEK.
EARLY NEXT WEEK ANOTHER WAVE CLIPS THE SE CORNER OF THE FA. THANKS
FOR THE COORDINATION CALL WBC. HAVE A GOOD NIGHT.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

KK

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.